Again, Chrissy what you are describing is exactly how my c diff started. The blood and mucus I was told by my doctor was because it had given me pseud. colitis, which is already the next step in c diff. My first sample was completely solid, but tested positive for the toxin because it is the toxin that caused the blood and mucus. At that point I didn't want to take any medication, but I had a lot of gas and the urgency to go all the time, so the doctor told me the stories about people getting their colons out, etc. and it scared me into taking vanco. I didn't take Flagyl because I'm sensitive to a lot of meds and my mother got peripheral neuropathy from it, plus with the pseud. colitis I was already a candidate for the vanco. Even though the medication I took is different from yours, the effects seem to be the same too. I don't think I had IBS prior to getting c diff, but I was more on the constipated side, which later I was told was probably small bowel overgrowth, which is just another name for a type of IBS. It never bothered me though and I was able to eat lots of salads and fruit, etc., something I have not done in over a year now.
Unless your symptoms had cleared up on their own, and mine, like yours, did the first time, but then came back later after taking ABs and continued, you really didn't have much choice of whether to take antibiotics or not.
And Roy, there are reports of elderly people dying from c diff that were actually constipated with it, as many elderly people are - so c diff can get you either way. It is worse in a way when you are constipated because just like when you take something to stop the diarrhea and the motility is affected, the toxins stay in and cause damage. When I had the constipation with the c diff is when I had the worst symptoms of the irregular heartbeats and my heart racing. So, it really does affect people differently and it is good to be tested rather than be sorry after.
I often wish that I hadn't started treatment and it might have cleared on its own as before, but I think it would have caught up with me later anyway when I took any AB for anything else. Plus the irregular heartbeats were from that and had been misdiagnosed for a long time, so I don't know what effect that would have on the heart long-range. When I took the vanco I still had fast heartbeats sometimes, but not the irregular ones.
After you stop the medication, Chrissy, your stools may not go back to normal for a long time, but they should be better at least. A lot of people take probiotics and eat yogurt which helps too.